Browse

You are looking at 1 - 4 of 4 items for :

  • Abdominal pain x
Clear All
Open access

Miriam Hinaa Ahmad and Ismat Shafiq

Summary

We report a case of a 21-year-old African American female with history of pre-diabetes, and a diagnosis of a rare leukemia, blastic-plasmacytoid dendritic neoplasm (BPDCN), who developed diabetic ketoacidosis (DKA) after the third dose of PEG-asparaginase infusion. She was successfully treated with insulin. Asparaginase is a vital part of treatment protocols for acute lymphoblastic leukemia (ALL) in combination with other chemotherapeutic drugs. Asparaginase therapy has been reported to cause hyperglycemia especially when used in conjunction with glucocorticoids for the treatment of ALL in the pediatric population. Multiple mechanisms for hyperglycemia have been hypothesized which include decreased insulin secretion, impaired insulin receptor function and excess glucagon formation. Hyperglycemia is usually self-limiting but can deteriorate to diabetic ketoacidosis. DKA is a rare adverse effect with asparaginase therapy with an incidence rate of about 0.8%.

Learning points:

  • DKA is a rare finding following asparaginase therapy.

  • Hyperglycemia is most commonly seen with asparaginase treatment when used along with glucocorticoid.

  • Frequent blood glucose monitoring and prompt initiation of insulin treatment with hyperglycemia can prevent severe complications.

  • Patients and physician education on this complication can reduce morbidity due to DKA.

Open access

Sebastian Hörber, Sarah Hudak, Martin Kächele, Dietrich Overkamp, Andreas Fritsche, Hans-Ulrich Häring, Andreas Peter and Martin Heni

Summary

Diabetic ketoacidosis is a life-threatening complication of diabetes mellitus. It usually occurs in patients with type 1 diabetes where it is typically associated with only moderately increased blood glucose. Here, we report the case of a 52-year-old female patient who was admitted to the emergency unit with severely altered mental status but stable vital signs. Laboratory results on admission revealed very high blood glucose (1687 mg/dL/93.6 mmol/L) and severe acidosis (pH <7) with proof of ketone bodies in serum and urine. Past history revealed a paranoid schizophrenia diagnosed 10 years ago and for which the patient was treated with risperidone for many years. Acute treatment with intravenous fluids, intravenous insulin infusion and sodium bicarbonate improved the symptoms. Further laboratory investigations confirmed diagnosis of autoimmune type 1 diabetes. After normalization of blood glucose levels, the patient could soon be discharged with a subcutaneous insulin therapy.

Learning points:

  • Diabetic ketoacidosis as first manifestation of type 1 diabetes can occur with markedly elevated blood glucose concentrations in elder patients.

  • Atypical antipsychotics are associated with hyperglycemia and an increased risk of new-onset diabetes.

  • First report of risperidone-associated diabetic ketoacidosis in new-onset type 1 diabetes.

  • Patients treated with atypical antipsychotics require special care and regular laboratory examinations to detect hyperglycemia and diabetic ketoacidosis.

  • In cases when the diagnosis is in doubt, blood gas analysis as well as determination of C-peptide and islet autoantibodies can help to establish the definite diabetes type.

Open access

Tiago Nunes da Silva, M L F van Velthuysen, Casper H J van Eijck, Jaap J Teunissen, J Hofland and Wouter W de Herder

Summary

Non-functional pancreatic neuroendocrine tumours (NETs) can present with advanced local or distant (metastatic) disease limiting the possibility of surgical cure. Several treatment options have been used in experimental neoadjuvant settings to improve the outcomes in such cases. Peptide receptor radionuclide therapy (PPRT) using beta emitting radiolabelled somatostatin analogues has been used in progressive pancreatic NETs. We report a 55-year-old female patient with a 12.8 cm pancreatic NET with significant local stomach and superior mesenteric vein compression and liver metastases. The patient underwent treatment with [177Lutetium-DOTA0,Tyr3]octreotate (177Lu-octreotate) for the treatment of local and metastatic symptomatic disease. Six months after 4 cycles of 177lutetium-octreotate, resolution of the abdominal complaints was associated with a significant reduction in tumour size and the tumour was rendered operable. Histology of the tumour showed a 90% necrotic tumour with abundant hyalinized fibrosis and haemorrhage compatible with PPRT-induced radiation effects on tumour cells. This report supports that PPRT has a role in unresectable and metastatic pancreatic NET.

Learning points:

  • PRRT with 177Lu-octreotate can be considered a useful therapy for symptomatic somatostatin receptor-positive pancreatic NET.

  • The clinical benefits of PRRT with 177Lu-octreotate can be seen in the first months while tumour reduction can be seen up to a year after treatment.

  • PRRT with 177Lu-octreotate was clinically well tolerated and did not interfere with the subsequent surgical procedure.

  • PRRT with 177Lu-octreotate can result in significant tumour reduction and may improve surgical outcomes. As such, this therapy can be considered as a neoadjuvant therapy.

Open access

Benjamin G Challis, Nicolai J Wewer Albrechtsen, Vishakha Bansiya, Keith Burling, Peter Barker, Bolette Hartmann, Fiona Gribble, Stephen O'Rahilly, Jens J Holst and Helen L Simpson

Summary

Pancreatic neuroendocrine tumours (pNETs) secreting proglucagon are associated with phenotypic heterogeneity. Here, we describe two patients with pNETs and varied clinical phenotypes due to differential processing and secretion of proglucagon-derived peptides (PGDPs). Case 1, a 57-year-old woman presented with necrolytic migratory erythema, anorexia, constipation and hyperinsulinaemic hypoglycaemia. She was found to have a grade 1 pNET, small bowel mucosal thickening and hyperglucagonaemia. Somatostatin analogue (SSA) therapy improved appetite, abolished hypoglycaemia and improved the rash. Case 2, a 48-year-old male presented with diabetes mellitus, diarrhoea, weight loss, nausea, vomiting and perineal rash due to a grade 1 metastatic pNET and hyperglucagonaemia. In both cases, plasma levels of all measured PGDPs were elevated and attenuated following SSA therapy. In case 1, there was increased production of intact glucagon-like peptide 1 (GLP-1) and GLP-2, similar to that of the enteroendocrine L cell. In case 2, pancreatic glucagon was elevated due to a pancreatic α-cell-like proglucagon processing profile. In summary, we describe two patients with pNETs and heterogeneous clinical phenotypes due to differential processing and secretion of PGDPs. This is the first description of a patient with symptomatic hyperinsulinaemic hypoglycaemia and marked gastrointestinal dysfunction due to, in part, a proglucagon-expressing pNET.

Learning points

  • PGDPs exhibit a diverse range of biological activities including critical roles in glucose and amino acid metabolism, energy homeostasis and gastrointestinal physiology.

  • The clinical manifestations of proglucagon-expressing tumours may exhibit marked phenotypic variation due to the biochemical heterogeneity of their secreted peptide repertoire.

  • Specific and precise biochemical assessment of individuals with proglucagon-expressing tumours may provide opportunities for improved diagnosis and clinical management.